Maladies immunologiques / Immunological diseases







ALLERGIES TO DRUGS

Allergy to drugs is very common and its manifestations can range from a simple rash to dramatic general reactions. After taking a tablet or receiving a drug injection, you are taken within a few minutes or hours of discomfort: itching sensation (pruritus), rash of red patches on all or part of the skin surface (hives) . In other cases, it is another part of your body which begins to swell in a worrying way: it is a Quincke's edema. Laryngeal discomfort with coughing and tightness in the air can complicate this picture.

These manifestations are generally mild, except in the case of anaphylactic shock or edema of the glottis: in this case, emergency treatment is then required, with injection of adrenaline, corticosteroids and antihistamines, then prompt recourse to the doctor or driving in a hospital environment.

Drug allergy can also result in later reactions, sometimes occurring several days after contact with the allergen responsible. This is the case of serum sickness which begins about a week after the injection of horse serum or the taking of certain drugs: a rash of hives appears, accompanied by edema, fever and joint pain.

Other reactions in your body are likely to result from a drug allergy: certain cases of a decrease in the number of your blood platelets, your white blood cells or even your red blood cells. Finally, chronic skin manifestations such as recurrent urticaria or eczema may be due to medication.

How to avoid these allergies ? Do not take any medicine if it has not been prescribed by your doctor. The advice of those around you, even if it is dictated by a sincere desire to help you, is not to be followed indiscriminately, especially if you know you are allergic. Tell your doctor about the medicines that caused you a hives attack or any discomfort, this will allow him not to choose one from the same chemical family, which may again cause these disorders.

One last piece of advice: keep your prescriptions, also note all the medicines, even the most common and appearing to be the most harmless, that you buy yourself from the pharmacist. In the event of an allergic manifestation, you should be able to cite them all when your doctor questions you.

Copyright photo : Par Skoch3 — Travail personnel, CC BY-SA 3.0,

Bibliography : Allergic Reactions to Drugs de Alain L.De Weck et Hans Bundgaard

Leave a Reply

Your email address will not be published. Required fields are marked *